Rash from Methotrexate or Hydroxychloroquine?

Hi,

I've developed a widespread itchy rash and I just wondered if anyone had a similar experience and if you knew what caused it.

I saw a GP about it (not my usual one) and they strongly suspect it is being caused by MTX but I have just spoken to the Rheumy nurse who thinks Hydroxy is the more likely suspect or it may be an autoimmune response so now I have to withhold all rheumy meds. It seems to improve when I am on steroids but only at higher doses.

Has anyone had anything similar?

Thanks,

Tamara

14 Replies

oldestnewest
  • I am on all sorts of meds including MTX and Hydroxy. I have recently developed an itchy rash which only affects my cheeks and eyebrows and haven't a clue what's causing it, so I hope you get some helpful replies that might help me too!

    I can't face the GP again, as I am sure I am one of the "heart-sink" patients!

    I know that steroids reduce inflammation, and I have used some steroid cream on mine, which helps, but it's the cause that's the puzzle, isn't it?

  • Hi Pheobe,

    I know what you mean about dreading having to see the GP. I have chronic migraine and daily headache too so I think they're sick of the sight of me!

    I've tried a couple of different steroid creams but they didn't do very much although they did ease it a little bit. Oral steroids seem to be better and held it at bay for a while but again it needs to be a higher strength.

    Have you tried anti-histamines? I've been given Cetirizine for in the morning and Hydroxyzine for at night as it's supposed to knock you out so you can sleep through the itching. I started them on Monday and I think the rash is starting to become slightly less red but it's still spreading.

    Also have you tried taking pictures of the rash because I usually find the rash decides to calm down the minute I enter the surgery which makes you feel even worse about being there!

  • I will try Antihistamines, probably a cream, because of all my pills, and what a good idea to take a photo.

    Thanks!

  • I had an itchy rash due to methotrexate. They thought it was most likely to be caused by Cimzia, so stopped both drugs, restarted MTX and the rash came back. So I had to stop that and started on new medication after the rash had subsided. The doctor hasn't seen that before, so it's not always the cause.

  • Glad to hear you got it sorted in the end.

    I already had to stop MTX as it's been causing me even worse headaches and migraines so I'm inclined to think the rash is all part of the same reaction to it. To be honest it's going to be hard to tell what's causing it beause I've been told to withhold MTX and Hydroxy, I've started taking 2 anti-histamines and I'm still talking prednisolone for another 2 weeks.

  • contact rheum team or gp x

  • Thanks Summer, I already contacted both of them but they seemed to have different views.

  • I had a terrible rash when on Sulphasalazine - it was all over, purple spots and unbelievably itchy. My GP advised me to come off it and gave me 2 antihistamines and said that I should start again when the rash subsided. I never did though because I knew, once it was out of my system, that the Sulpha was the cause and I had weird neck swellings and ears too. I was okay with MTX but when Hydroxy was introduced I suffered a hot itchy swollen face and my GP advised same withdrawal again when I marched up to reception and showed him there and then! He told me to avoid taking Hydroxy on MTX day. It went away with antihistamine and has never been an issue again since. I think it was my body coping with the combination of the two drugs myself and my skin just acclimatised to them. Hope this helps. Tilda x

  • Hi tilda ,my skin troubles started when I was on sulpha so the specialist at rheumy told me to stop taking it.he then started me Mtx but my skin condition seems to be the same if not worse.i have been to dermatology numerous times,had photo light testing ,patch testing all to no avail although the last doctor at patch testing is almost convinced it is the Mtx that is the cause .i informed the specialist at rheumy who has now stopped all my treatment ,so as you can imagine I am in complete agony.the irony is the dermatologist has gone on holiday for the next month ,

  • Ps never feel bad about asking your GP for advice. Even Hydroxy is quite a powerful drug and MTX is potentially toxic so I feel we can hold our heads up high about seeing them as often as we need to. They are paid enough after all!

  • Now thats a bit of a change of heart from someone who always used to feel guilty about bothering the GP, Tilda! Glad to see it!

    And yes, great advice for anyone there.

  • Well my GP is different Earthwitch - for one thing he seems to suppose that women go to see him because he's so gorgeous and I really hate the idea of boosting this assumption if I can help it! I don't feel guilty if it's anything that might relate to the drugs we take. They are too scary to mess about with.

  • Hi, Im into only my third week of MTX & Hydroxy & started with itching all over that got worse & worse, it kept me awake at night, I even got it on the bottom of my feet, my palms etc. I rang my Rheumy nurse who told me she thought it was probably down to the Hydroxy to lay of it for a few days & see if it eased, that was Tuesday, well it does seem to be easing. Not sure to try it again or wait until I see the GP on Wednesday before restarting?

  • Hi I've just been gobsmacked on hydroxy as that's wot they will be starting me on. It does say can cause "skin rashes especially ones made worse by sunlight" hope this helps Andrea

You may also like...